Alert archive / Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 178, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 2006, 7:08 PM EDT for Floyd County, Virginia. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2006, 7:08 PM EDT (23:08 UTC)
- Expired
- Jul 19, 2006, 8:15 PM EDT
- In force
- 67 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Floyd County, VA
The radar
The Roanoke radar (KFCX), 9 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 662 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 192308
SVRRNK
VAC063-200015-
/O.NEW.KRNK.SV.W.0178.060719T2308Z-060720T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
708 PM EDT WED JUL 19 2006
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 815 PM EDT
* AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
COPPER HILL...AND MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
COPPER HILL...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS
STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3714 8014 3704 8028 3693 8027 3695 8018
3707 8008
$$
JH1 follow-up statement
000
WWUS51 KRNK 192344
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
744 PM EDT WED JUL 19 2006
VAC063-200015-
/O.CON.KRNK.SV.W.0178.000000T0000Z-060720T0015Z/
FLOYD VA-
744 PM EDT WED JUL 19 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR EASTERN FLOYD COUNTY...
AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR FLOYD...MOVING SOUTHWEST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHERN FLOYD COUNTY AT 800 PM EDT
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3714 8014 3695 8038 3677 8042 3695 8018
3707 8008
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:45 PM EDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 19, 2:45 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT WED JUL 19 2006 .SHORT TERM /TONIGHT THROUGH THURSDAY/... RADAR SHOWING WIDELY SCATTERED TSRA ACROSS THE PERIMETER OF THE REGION ASSOCIATED WITH OLD OUTFLOW AND OROGRAPHICS OVER THE WEST. GIVEN GOOD INSTABILITY EXPECT INCREASING CONVECTIVE TREND THRU AT LEAST EARLY THIS EVENING AS DIFF HEATING PERSISTS OVER THE RIDGES AND OUTFLOW MEANDERS AROUND. MODELS SUGGEST NEXT WEAK S/W PUSHING SE ALONG OLD FRONT OVERNIGHT WITH CORRESPONDING MCS DROPPING SOUTH ALONG THE BLUE RIDGE. THIS LOOKS A BIT SUSPECT BUT SINCE WOULDNT TAKE MUCH TO KEEP TSRA GOING SIMILAR TO LAST NIGHT PLAN TO INCLUDE AT LEAST CHANCE POPS MOST SPOTS OVERNIGHT. TEMPS AGAIN NOT QUITE AS COOL GIVEN MOIST DEWPOINTS AND RESIDUAL CLOUDS AROUND. OLD BOUNDARY WILL DISSIPATE THU IN RESPONSE TO SLIGHT INCREASE IN HEIGHTS AND LOW LEVEL SW FLOW DEVELOPING. APPEARS LITTLE FORCING OTHER THAN OROGRAPHICS/BOUNDARIES BUT ENOUGH DEEP RH AROUND TO INCREASE TO LOW CHANCE POPS MOUNTAINS WHILE KEEPING SLIGHT CHANCE OUT EAST. OTHERWISE WILL CALL IT PC AFTER EARLY FOG AND TREND HIGH TEMPS A BIT ABOVE MOS SIMILAR TO THE LAST COUPLE OF DAYS. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... WEAK SURFACE BOUNDARIES MAY CREATE SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY NIGHT ESPECIALLY IN THE WEST. PLAYED TEMPERATURES CLOSE TO MOS. THE UNSETTLED WEATHER WILL CONTINUE INTO THE WEEKEND. GREAT LAKES LOW CENTER WILL PUSH A STRONGER FRONT INTO THE MID ATLANTIC ON FRIDAY. THE FRONT WILL BECOME STATIONARY OVER THE REGION WITH SEVERAL WAVES OF LOW PRESSURE RIDING EAST ALONG IT DURING THE WEEKEND. BEST UPWARD VERTICAL VELOCITY AND BEST Q-VECTOR FORCING IS AT THE 1000-850 AND 850-700 MB LAYERS IS ON FRIDAY AND FRIDAY NIGHT. HPC RELIED ON 00Z ECMWF FOR EXTENDED GRIDS AND PROGD CHARTS. FOLLOWED THE HPCGUIDE FOR MEDIUM RANGE FORECASTS AND ISC GRIDS. INCREASED POPS ON WEDNESDAY TO BLEND BETTER WITH RLX AND GSP. && .AVIATION... OVERALL VFR CONDITIONS WILL PREVAIL THRU MUCH OF THE FORECAST PERIOD. HOWEVER SCATTERED CONVECTION WILL MAKE FOR OCNL MVFR/IFR AT TIMES ANYWHERE ACROSS THE REGION INTO TONIGHT. THUS PLAN TO INCLUDE CB MENTION OR TEMPO GROUP MOST SPOTS INTO AT LEAST THIS EVENING. ALSO FOG AGAIN LIKELY ESPCLY LWB WHERE VSBY AOB 1 MILE LIKELY WITH MVFR CONDITIONS POSSIBLE LYH/DAN BY MORNING. ANY LOW CLOUDS/FOG BREAK FOR VFR CONDITIONS UNDER LIGHT WINDS THU MORNING...WITH MOST ADDED CONVECTION LIMITED TO THE MOUNTAINS IN THE AFTERNOON. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JH/KK/JH
Hazardous weather outlook, Jul 19, 3:45 PM EDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 345 PM EDT WED JUL 19 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-201945- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 345 PM EDT WED JUL 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS EVENING AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THROUGH THIS EVENING. SOME OF THE STORMS MAY PRODUCE VERY HEAVY RAIN AS WELL AS ISOLATED DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME OF THE THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAINS THURSDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.
In the hours before
Local storm report, Jul 19, 2:45 PM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND DMG WYLLIESBURG 36.85N 78.58W
07/19/2006 CHARLOTTE VA PUBLIC
SEVERAL LARGE TREE LIMBS DOWN.
&&
HYSELLLocal storm report, Jul 19, 3:57 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL 2 SW LEDA 36.88N 79.11W
07/19/2006 E0.75 INCH HALIFAX VA PUBLIC
&&
HYSELLLocal storm report, Jul 19, 5:04 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 1 E EVINGTON 37.23N 79.27W
07/19/2006 E0.75 INCH CAMPBELL VA TRAINED SPOTTER
&&
JHLocal storm report, Jul 19, 5:30 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL ROANOKE 37.28N 79.96W
07/19/2006 E0.88 INCH CITY OF ROANOKE VA PUBLIC
0510 PM HAIL ROANOKE 37.28N 79.96W
07/19/2006 E1.00 INCH CITY OF ROANOKE VA PUBLIC
0523 PM HAIL ROANOKE 37.28N 79.96W
07/19/2006 E0.88 INCH CITY OF ROANOKE VA PUBLIC
&&
RMGLocal storm report, Jul 19, 6:13 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL BENT MOUNTAIN 37.15N 80.12W
07/19/2006 E0.75 INCH ROANOKE VA TRAINED SPOTTER
0555 PM TSTM WND DMG ROANOKE 37.28N 79.96W
07/19/2006 CITY OF ROANOKE VA PUBLIC
PORTION OF ROOF OF VIRGINIA TRANSPORTATION MUSEUM BLOWN
OFF.
0555 PM HAIL SALEM 37.29N 80.06W
07/19/2006 E0.75 INCH CITY OF SALEM VA FIRE DEPT/RESCUE
0555 PM TSTM WND DMG ROANOKE 37.28N 79.96W
07/19/2006 CITY OF ROANOKE VA LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTY WIDE
0555 PM TSTM WND DMG ROANOKE 37.28N 79.96W
07/19/2006 CITY OF ROANOKE VA LAW ENFORCEMENT
PARTIAL COLLAPSE OF ROANOKE TIMES BUILDING.
0605 PM HAIL SALEM 37.29N 80.06W
07/19/2006 E1.00 INCH CITY OF SALEM VA PUBLIC
&&
RMGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:47 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 58 min |
| Jul 18, 10:04 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 56 min |
| Jul 18, 10:22 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 53 min |
| Jul 18, 11:03 PM EDT | Flash Flood Warning | RNK | Smyth | 117 min |
| Jul 19, 2:12 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 63 min |
| Jul 19, 3:05 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 85 min |
| Jul 19, 4:05 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, City of Lynchburg | 55 min |
| Jul 19, 4:12 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 78 min |
| Jul 19, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 86 min |
| Jul 19, 5:01 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 72 min |
| Jul 19, 5:06 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 54 min |
| Jul 19, 5:20 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 70 min |
| Jul 19, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 93 min |
| Jul 19, 5:44 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 76 min |
| Jul 19, 5:52 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 68 min |
| Jul 19, 6:08 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 82 min |
| Jul 19, 6:16 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 49 min |
| Jul 19, 6:17 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 58 min |
| Jul 19, 6:18 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 87 min |
| Jul 19, 6:28 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 77 min |
| Jul 19, 7:29 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 76 min |
| Jul 19, 7:41 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 79 min |
| Jul 19, 7:47 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 45 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.